CART Score Calculator – Cardiac Arrest Risk Triage

Clinical calculation support · Verify results before clinical use

Cardiac Arrest Risk Triage

Enter the patient's current ward observations and age. All four fields are required.

—Score / 57
1

Observed respiratory rate.

0–22 points
breaths/min
2

Measured pulse or heart rate.

0–13 points
beats/min
3

Use the diastolic pressure value, not systolic pressure or mean arterial pressure.

0–13 points
mmHg
4

Age in completed years.

0–9 points
years
—CART score
Calculated score
Awaiting complete observations
Complete all four fields to calculate the score.
Study reference point The original derivation study used a threshold of 17 when comparing CART with MEWS. This was a study operating point, not a universal clinical action threshold.
ComponentEntered valuePoints
Component points will appear after all fields are completed.

About the CART Score

The Cardiac Arrest Risk Triage (CART) score is a weighted early warning score derived to identify hospitalized ward patients at risk of in-hospital cardiac arrest. It uses four routinely available variables: respiratory rate, heart rate, diastolic blood pressure, and age.

The score is calculated by adding the points assigned to each variable. The possible total ranges from 0 to 57. A higher score represents a greater burden of the risk features represented in the original model; it should not be interpreted as an individualized probability of cardiac arrest.

Variables and point assignment

VariableValuePoints
Respiratory rate
(breaths/min)
<210
21–238
24–2512
26–2915
>2922
Heart rate
(beats/min)
<1100
110–1394
>13913
Diastolic BP
(mmHg)
>490
40–494
35–396
<3513
Age (years)<550
55–694
>699

Evidence from the derivation study

In the original retrospective cohort, 88 ward cardiac arrest patients, 2,820 patients transferred to the ICU, and 44,519 controls were included. CART showed an AUROC of 0.84 for cardiac arrest compared with 0.76 for MEWS (p=0.001). At a specificity of 89.9%, sensitivity was 53.4% for CART and 47.7% for MEWS.

Clinical use and limitations

CART was developed for hospitalized ward patients using routinely collected ward vital signs. It is a risk-triage aid, not a diagnostic test and not a replacement for clinical assessment or an established local escalation protocol.

Important interpretation notes

  • The score does not provide a calibrated individual probability of cardiac arrest.
  • The original study threshold of 17 was selected for comparison with MEWS at a specified operating point. It should not be treated as a universal rapid-response activation threshold.
  • A score below 17 does not rule out deterioration or cardiac arrest.
  • The original derivation was retrospective and conducted at a single academic medical center; transportability to other hospitals and patient populations requires consideration.
  • This calculator does not implement the electronic CART (eCART) model, which uses a broader set of electronic health record variables and a different model.

Practical response

Respond to clinical deterioration, concerning trends, and local rapid-response criteria regardless of the calculated score. Do not delay escalation while completing this calculator.

Clinical disclaimer: This educational calculator reproduces the published bedside CART point score. It is not intended to independently determine disposition, treatment, or rapid-response activation. Use clinical judgment and the institution's early-warning and escalation protocols. A low score must not provide reassurance when the patient is clinically deteriorating.